Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 288, NWS Springfield, MO

August 16, 2018Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 5:56 PM CDT for Bourbon County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 5:56 PM CDT (22:56 UTC)
Expired
Aug 16, 2018, 6:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:55 PM CDTTSTM WND DMG2 Nnw Hammond, KSDELAYED REPORT FROM EMERGENCY MANAGER OF A COUPLE LARGE TREES BROKEN AND ESTIMATED PENNY SIZE HAIL 9 MILES NORTH OF FORT SCOTT. TIMING ESTIMATED FROM RADAR.
Aug 16, 6:55 PM CDTTSTM WND GST 662 Nnw Hammond, KSMEDIA STATION REPORTED 66MPH WIND GUST. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KSGF 162256
SVRSGF
KSC011-162345-
/O.NEW.KSGF.SV.W.0288.180816T2256Z-180816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
556 PM CDT THU AUG 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Bourbon County in southeastern Kansas...

* Until 645 PM CDT.

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from near La Cygne to near Blue Mound to near Moran,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Mapleton...                       Hammond...
  Devon...                          Harding...
  Xenia...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3804 9462 3783 9462 3783 9508
TIME...MOT...LOC 2256Z 313DEG 24KT 3827 9478 3813 9499 3798 9518 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
1 follow-up statement
822 
WWUS53 KSGF 162312
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
612 PM CDT THU AUG 16 2018

KSC011-162345-
/O.CON.KSGF.SV.W.0288.000000T0000Z-180816T2345Z/
Bourbon KS-
612 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN BOURBON COUNTY...

At 612 PM CDT, severe thunderstorms were located along a line
extending from near Pleasanton to 6 miles east of Blue Mound to
Bronson, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Hammond...
Devon...                          Harding...
Xenia...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3804 9462 3783 9462 3783 9508
TIME...MOT...LOC 2312Z 313DEG 24KT 3821 9469 3807 9490 3792 9509 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 16 2018

For the 18z TAFS, will see cumulus field expand further west into
the terminal locations this afternoon. A cold front will work its
way southward into the area tonight with showers and thunderstorms
expected to develop. Convection will likely knock the flying
conditions into MVFR and brief IFR conditions, with improving
conditions towards morning behind the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to develop out
  ahead of a cold front and upper level disturbance across the
  plains this afternoon. These storms will then move into extreme
  southeast Kansas and western Missouri, generally this evening
  and overnight.

  The best chance of severe storms will be west of
  an Anderson to Stockton to Osceola line after 6 pm. Hail to
  the size of golf balls and damaging thunderstorm wind gusts up
  to 60 mph will be the primary severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some minor localized flooding will be possible in
  addition to the severe storms.

  Some heat index values in the mid 90s will be possible late
  this afternoon across the Missouri Ozarks and extreme
  southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this evening into
  tonight over western Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:36 PM CDTSevere Thunderstorm WarningSGFCherokee54 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningSGFBourbon46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.